Arkansas, 2008

Hail and Damaging Winds in Arkansas, June 9, 2008

June 9, 2008 · NWS MEG · 4 events in 3 counties and zones

An upper level disturbance moved into Eastern Arkansas during the late afternoon and early evening hours. Showers and thunderstorms developed in association with disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved into Eastern Arkansas during the late afternoon and early evening hours. Showers and thunderstorms developed in association with disturbance. Some of the thunderstorms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 2:52 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 9, 2:52 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT MON JUN 9 2008

.DISCUSSION...
IT APPEARS THAT THE MIDSOUTH WILL BREAK FREE OF THE RECENT HOT DRY
SPELL LATE IN THE WEEK. FIRST FORECAST CONCERN IS THUNDERSTORM
CHANCES TONIGHT.

MIDAFTERNOON GOES WATER VAPOR IMAGERY SHOWED AN OPEN TROF
EXTENDING FROM ND...SOUTH THROUGH CENTRAL TX. A SHORTWAVE LOBE OF
ENERGY WAS EVIDENT OVER KS...LIFTING EAST TOWARD MO. THE REMNANTS
OF AN OVERNIGHT MCS OVER OK NEVER COMPLETELY DISSIPATED TODAY...AND
HAS REFIRED OVER THE OUACHITA MOUNTAINS OF SOUTHEAST OK AND
WESTERN AR. THE AIRMASS AHEAD OF THESE THUNDERSTORMS WAS
MODERATELY UNSTABLE OVER SOUTHERN AND CENTRAL AR...WITH SURFACE
BASED CAPES OT 2000 TO 2500 J/KG. OVER THE MIDSOUTH...CAPES WERE
GENERALLY NEAR 1500 J/K. MODERATELY WARM MIDLEVEL TEMPS...AROUND 8C
AT 700MB...WERE SUPPRESSING MOST...THOUGH NOT ALL...DEEP CONVECTION
IN THE ABSENCE OF STRONG LOW LEVEL FORCING.

THE MIDSOUTH WILL SEE A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF
THE MS RIVER AND OVER FAR NORTHWEST TN THIS EVENING...AS THE COLD
POOL INTERCEPTS THE WARM AND CONDITIONALLY UNSTABLE AIRMASS.
GREATEST SEVERE THREAT EXPECTED OVER NORTHEAST ARKANSAS...THROUGH
SUNSET. EXPECT A GRADUAL WEAKENING AND DECREASING COVERAGE TREND
OVER THE MIDSOUTH LATE TONIGHT...AS THE LOW LEVELS GRADUALLY
STABILIZE AND THE SHORTWAVE LIFTS FROM KS TO THE GREAT LAKES.
EXPECT THE SOUTHERN END OF THIS SHORTWAVE MAY BE SHEARED/WEAKENED
SOME AS IT ENCOUNTERS EASTERLY FLOW BROUGHT IN BY WEAK TROPICAL
UPPER LOW OVER FL.

TUESDAY WILL SEE A THE MAIN CONVECTIVE BOUNDARY / FRONT STALLED
OVER THE MIDSOUTH UNDER WEAK UPPER FLOW. THE EASTERLY FLOW SHOULD
RESULT IN DEEPER MOISTURE AND WEAKER CONVECTIVE INHIBITION OVER
NORTHEAST MS AND THE TN RIVER VALLEY TUESDAY AFTERNOON...MUCH AS
IT HAS TODAY OVER SOUTHWEST AL/SOUTHEAST MS. TROPICAL MOISTURE
AND WEAK EAST/SOUTHEAST MIDLEVEL FLOW WILL SPREAD A BIT FURTHER
INTO THE MIDSOUTH ON WEDNESDAY...RESULTING IN DIURNAL ISOLATED
SHOWERS AND THUNDERSTORMS...MAINLY EAST AND SOUTHEAST OF MEMPHIS.

THURSDAY THROUGH SATURDAY WILL SEE A BROAD UPPER LEVEL TROF CROSS
THE CENTRAL AND NORTHERN TIER STATES...EVENTUALLY RESULTING IN
NORTHWEST FLOW ALOFT OVER THE MIDSOUTH BY THE WEEKEND. BOTH GFS AND
ECMWF BRING A MIDLEVEL SHORTWAVE AND ASSOCIATED SURFACE FRONT
THROUGH THE MIDSOUTH LATE FRIDAY/EARLY SATURDAY.

UNDER NORTHWEST FLOW ALOFT...DRY AND COOLER CONTINENTAL SURFACE
HIGH PRESSURE WILL SETTLE INTO THE MIDSOUTH THIS WEEKEND...PUSHING
THE WARM AND MORE HUMID AIR TO NEAR THE COAST. GFS HAS BEEN QUITE
CONSISTENT IN RECENT RUNS IS WELL CORROBORATED BY THE 12Z ECMWF IN
THE EXTENDED PERIODS...LEADING TO BETTER THAN AVERAGE FORECAST
CONFIDENCE.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  91  74  93 /  60  20  10  20
MKL  70  88  67  91 /  50  20  10  20
JBR  70  90  71  93 /  60  10  10  10
TUP  71  90  70  90 /  30  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 9, 4:02 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT MON JUN 9 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-110015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
502 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTHWEST OF A
LINE FROM MEMPHIS TO DRESDEN TENNESSEE...MAINLY THROUGH MIDNIGHT.
DAMAGING STRAIGHT LINE WINDS TO 60 MPH WILL BE THE PRIMARY SEVERE
WEATHER THREAT. LARGE HAIL UP TO NICKEL SIZE WILL BE THE SECONDARY
SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL OCCUR WITH THE
STRONGEST THUNDERSTORMS.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER
OF THE MIDSOUTH THROUGH MID EVENING...WITH GUSTY WINDS AND SMALL
HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...MAINLY OVER
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND FAR NORTHWEST
TENNESSEE.

TLSJR

In the hours before

Special weather statement, Jun 9, 12:32 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CDT MON JUN 9 2008

ARZ008-009-091915-
CLAY AR-RANDOLPH AR-
132 PM CDT MON JUN 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF BIGGERS AT 132 PM CDT...
MOVING NORTHEAST AT 24 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF
CORNING...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jun 9, 4:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT MON JUN 9 2008

ARZ026-028-092300-
CRAIGHEAD AR-MISSISSIPPI AR-
525 PM CDT MON JUN 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF CARAWAY AT 525 PM CDT...MOVING
NORTHEAST AT 29 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES
OF CARAWAY...LEACHVILLE...MANILA AND MONETTE...SHOULD MONITOR THIS
STORM CLOSELY..

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
June 9, 4:25 PM CST to 4:30 PM CST
Where
Randolph County, Pocahontas
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.270, -90.970

Thunderstorm Wind, Craighead

When
June 9, 4:27 PM CST to 4:32 PM CST
Where
Craighead County, 0.83 mi NNW of Caraway to Caraway
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.761, -90.326

Straight line winds blew large trees and power lines down in Caraway. Structural damage also occurred to a barn.

Hail, Cross

When
June 9, 4:35 PM CST to 4:40 PM CST
Where
Cross County, 5.75 mi W of Cherry Vly
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
35.401, -90.872

Penny size hail fell along Highway 42 between Hickory Ridge and Cherry Valley.

Thunderstorm Wind, Craighead

When
June 9, 4:45 PM CST to 4:50 PM CST
Where
Craighead County, 0.77 mi SSE of Monette to 1.3 mi ESE of Monette
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Fire Department/Rescue
Coordinates
35.890, -90.343

Straight line winds blew seven power lines down blocking Highway 18 just east of Monette. A storage building was also blown down. Two mobile homes were damaged as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120387, 120424, 120426, 120418.